How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask arbagel Your Own Question
Category: Dermatology
Satisfied Customers: 10330
Type Your Dermatology Question Here...
arbagel is online now
A new question is answered every 9 seconds

Hello there, the skin on my legs is full of white patches,

Customer Question

Hello there,

the skin on my legs is full of white patches, they are not very visible but become a lot more apparent when I am sun tanned, the white areas don't seem to get tanned at all, would you know what it could be?
Submitted: 6 years ago.
Category: Dermatology
Expert:  arbagel replied 6 years ago.

Is this something you have had for a long period of time?
Is there any scaling?
How large are the patches? Are they tiny?
Are you fair skinned?

Dr Abby
Customer: replied 6 years ago.
Hello there,

I've had this for about three years, it started on holiday.

There is no scaling and is not itchy at all, some of the patches are tiny, white and round and others are areas where the skin does not sun tan at all, even these areas are quite small but all over.

My skin is white but not that fair, I do get sun tanned when I go on holiday and this condition is embarrassing as the more I get sun tanned the more is apparent.
Expert:  arbagel replied 6 years ago.
Thank you for the additional information,

I suspect that you have one of two things going on.

First would be a fungal skin infection called tinea versicolor. This can cause white patches of skin that do not tan. It is treated with antifungal medications or shampoos. You can try lotrimin AF over the counter cream for two weeks and see if this makes a difference for you (although typically prescription strength medications are used). Here is more information for you to read about tinea versicolor:

The second, and in my opinion possibly the more likely, cause is idiopathic guttate hypomelanosis. The cause of this is really not known. It is basically areas of skin that lacks the ability to produce melanin (pigment) and becomes more common as we get older. There are some things that can be tried as treatment (steroids, laser, retin-A type creams) but these would have to be done through a dermatologist.
Here is a link with pictures of this condition:

Feel free to ask any follow up questions,

Dr Abby

If you are satisfied with my help, please remember to click accept. Thank you!!

Edited by arbagel on 4/1/2010 at 9:44 AM EST

Related Dermatology Questions